Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 107, NWS Raleigh, NC

June 9, 2009Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 9, 2009, 2:15 PM EDT for Johnston County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 2:15 PM EDT (18:15 UTC)
Expired
Jun 9, 2009, 3:15 PM EDT
In force
60 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:50 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 9, 1:50 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT TUE JUN 9 2009

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL PERSIST THROUGH LATE IN THE WEEK
AS A SURFACE TROUGH OF LOW PRESSURE LINGERS OVER CENTRAL NORTH
CAROLINA THROUGH THURSDAY. A WEAK COLD FRONT WILL PUSH SLOWLY SOUTH
ACROSS THE REGION THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM TUESDAY...

POTENTIAL INSTABILITY IS HIGH ALREADY WITH SPC ANALYSIS OF MUCAPE
OVER 2000J/KG OVER MUCH OF CENTRAL NORTH CAROLINA...AND 12Z RAOB
DATA ESPECIALLY AT KGSO AND KRNK SHOWING STEEP LAPSE RATES...
WITH MORE MID-LEVEL DRY AIR ON THE KMHX SOUNDING. THE SOUTHERN END
OF AN UPPER TROUGH...VISIBLE ON WATER VAPOR IMAGERY EXTENDING FROM
THE GREAT LAKES THROUGH KENTUCKY AND TENNESSEE...WILL APPROACH
CENTRAL NORTH CAROLINA LATER THIS AFTERNOON RESULTING IN FALLING
HEIGHTS ALOFT. WHILE PRECIPITABLE WATER VALUES REMAIN NEAR 1.6
INCHES...THERE IS FORECAST BY BOTH THE NAM AND THE RUC GOOD 850MB
THETA-E ADVECTION FROM THE WEST WITH DECENT LIFT ASSOCIATED WITH THE
SURFACE TROUGH DEVELOPING BETWEEN 18Z AND 21Z. ALONG WITH INCREASING
WINDS ALOFT MOVING TOWARD THE MOUNTAINS LATE WITH THE SHORTWAVE...
IT APPEARS AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER
CENTRAL NORTH CAROLINA THIS AFTERNOON. THOUGH IT MAY STILL OCCUR IN
SOME AREAS...IF THE SURFACE FORCING WOULD HAVE BEEN FORECAST TO BE
STRONGER...NUMEROUS THUNDERSTORMS WOULD HAVE BEEN FORECAST FOR THE
MORNING UPDATE.

WHILE THE RUC FORECASTS MUCAPE APPROACHING 4000J/KG LATER THIS
AFTERNOON AND LIFTED INDICES TO -9C...THE NAM FORECASTS LIFTED
INDICES TOWARD A MORE MODEST -5C. WRF MODELS SHOW A VARIETY OF
SOLUTIONS...WITH A CONSENSUS TOWARD INITIAL DEVELOPMENT EAST OF
U.S. 1 AND IN THE FOOTHILLS...AFFECTING OTHER AREAS OF CENTRAL NORTH
CAROLINA DURING THE LATE AFTERNOON. GOOD MID-LEVEL CAPE...NEAR
1000J/KG FROM -10 TO -30C...SHOULD PROVIDE FOR THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WITH HAIL AND POSSIBLY DAMAGING WIND.
FREQUENT LIGHTNING MAY ALSO OCCUR IN ANY STRONGER STORM. THICKNESSES
SUPPORT MOS GUIDANCE VALUES OF HIGHS AROUND 90 OR THE LOWER 90S.

SOME DEEP CONVECTION COULD LINGER INTO THE OVERNIGHT HOURS AS THE
GFS SHOWS A SUSPICIOUS KINK IN THE MID-LEVEL FLOW...LIKELY
CONVECTIVELY INDUCED...BUT THERE HAS BEEN NUMEROUS TIMES IN THE PAST
WHERE THE GFS WAS MORE CORRECT THAN WRONG. SEEING HOW THE CURRENT
UPPER AIR PATTERN IS FAVORABLE FOR RESIDUAL MCS ACTIVITY TO ADVECT
INTO THE AREA...WILL KEEP A SLIGHT CHANCE POP IN ACROSS THE NORTHERN
HALF OVERNIGHT. LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM TUESDAY...

WEDNESDAY AND WEDNESDAY NIGHT...
MODELS SHOW PRONOUNCED SUBSIDENT WARMING IN THE WAKE OF THE EXITING
MID-LEVEL S/W ENERGY TO START THE DAY WEDNESDAY AS THE MID-LEVEL
RIDGE AXIS SHIFTS OVER THE REGION. PRECIPITABLE WATERS FALL BACK
TO NEAR NORMAL (AT OR ABOVE 1.08)UNDER THE DEEP W-NWLY.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL(7 TO 10 DEGREES)...AS
LOW-LEVEL THICKNESSES ARE PROGGED TO BE IN THE BALLPARK OF 1422 TO
1427 METERS. HIGH IN THE LOWER TO MID 90S. THE HOT AND HUMID
CONDITIONS WILL RELEASE STRONG SBCAPE(2500 TO 3000 J/KG)...WHICH
WILL BE MORE THAN ENOUGH FOCUS ISOLATED CONVECTION ALONG WEAK AND
LOCALIZED SURFACE FORCING OF THE PIEDMONT TROUGH AND SEABREEZE
BOUNDARY.

MODELS CONTINUE TO INSIST THAT A MINOR S/W DISTURBANCE AND/OR
REMNANTS OF A DECAYING MCS WILL EMANATE EAST INTO THE MID-ATLANTIC
STATES WEDNESDAY NIGHT. PRECIPITABLE WATERS IN THE REGION INCREASE
TO 140 TO 180 PERCENT OF NORMAL IN A WAVE OF 850-700 THETA-E
ADVECTION. MODELS SHOW EVIDENCE OF BOTH SUFFICIENT NOCTURNAL BL
AND ELEVATED INSTABILITY WEDNESDAY NIGHT WITH A 1000 TO 1500
JOULES OF ML CAPE WITH A POCKET OF 6.5 TO 7.0 C/KM MID-LEVEL LAPSE
RATES SPREADING OVER THE AREA. WILL RAISE POPS TO SMALL CHANCE
OVERNIGHT. LOWS IN THE UPPER 60S TO LOWER 70S.

THURSDAY AND THURSDAY NIGHT...A LOW AMPLITUDE SHORTWAVE TROUGH WILL
PUSH EAST INTO THE NE AND MID-ATLANTIC REGION LATE THURSDAY THROUGH
THURSDAY NIGHT. 30 TO 60 METER HEIGHT FALLS WILL OVERSPREAD THE AREA
IN TANDEM WITH A WEAK BAROCLINIC FRONTAL ZONE TO SUPPORT A FAIRLY
DEEP ZONE OF ASCENT. WHILE THE RETARDED ARRIVAL OF SYNOPTIC SCALE
LIFT MAY BE A LITTLE TOO LATE TO TAP INTO THE STRONG INSTABILITY
(3000 TO 3500 J/KG) AVAILABLE DURING PEAK HEATING...THE PRE-FRONTAL
TROUGH IN PLACE OVER CENTRAL NC COMBINED WITH A 55 TO 60 KT UPPER
JET STREAK SWINGING EAST INTO THE AREA SHOULD 40 TO 50 PERCENT
CONVECTIVE COVERAGE... WITH CHANCE POPS CONTINUING OVERNIGHT AS
FRONTAL ZONE PUSHES EAST THROUGH THE AREA. WHILE THE 30KTS OF
VERTICAL SHEAR IS NOT OVERLY IMPRESSIVE...IT WILL BE MORE THAN
SUFFICIENT GIVEN THE IMPRESSIVE INSTABILITY TO SUSTAIN SOME
STRONG/SUPPORT CORES.

LOW LEVEL THICKNESSES CHANGE LITTLE FROM WED (MID1420S) BUT EXPECT A
FEW MORE CLOUDS DUE TO EXPECTED CONVECTION. AFTERNOON TEMPERATURES
IN THE UPPER 80S TO LOWER 90S. LOWS THURSDAY NIGHT IN THE UPPER
60S NW TO LOWER TO MID 70S SE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 415 AM...

WEAK SURFACE TROUGH FORECAST ACROSS CENTRAL NORTH CAROLINA FRIDAY.
UPPER LEVEL SUPPORT IS WEAK AS MID AND UPPER TROUGHS TO THE WEST
FRIDAY MORNING FLATTEN AND SHEAR AS THEY APPROACH. EXPECT SHOWERS TO
BE MAINLY AFTERNOON AND EVENING... AND BASIN TOTAL RAINFALL AMOUNTS
TO BE LIGHT.

GFS AND ECMWF MODELS IN AGREEMENT IN INCREASING PRECIPITABLE WATERS
SATURDAY. THE ECMWF HAS A DECENT VORTICITY MAXIMA PASSING THROUGH
THE STATE BUT THIS IS SUSPECT GIVEN THE NEARLY ZONAL PATTERN. ALSO
SUSPECT AS MID LEVEL FLOW IS FROM THE WEST TO WEST NORTHWEST.
SATURDAY RAIN CHANCES WILL NOT DEPART MUCH FROM RAIN CHANCES OF
FRIDAY.

THE 00Z ECMWF DEPICTS A SIGNIFICANT UPPER TROUGH FOR SUNDAY
AFTERNOON BUT WITH NO SUPPORT FROM OTHER MODELS. WILL CONTINUE TO
KEEP RAIN CHANCES MAINLY AFTERNOON AND NOT FAR FROM CLIMATOLOGY.
WITH AN UPPER RIDGE JUST WEST OF THE MISSISSIPPI RIVER... MID AND
UPPER LEVEL FLOW WILL BE WEST NORTHWEST OVER NORTH CAROLINA. WILL
DECREASE RAIN CHANCES MONDAY AFTERNOON FROM THOSE FORECAST FOR
SUNDAY... TO LOW CHANCE.

LOW LEVEL THICKNESS NOT TOO FAR FROM CLIMATOLOGY DURING THE PERIOD.
WITH MID AND UPPER LEVEL FLOW RELATIVELY ZONAL AT WEST TO WEST
NORTHWEST... WILL KEEP MOST HIGH TEMPERATURES AT 85 TO 90... WITH
MORNING LOWS AT 65 TO 70.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 150 PM TUESDAY...

PRIMARY AVIATION CONCERNS WILL BE SCATTERED THUNDERSTORMS OVER
CENTRAL NORTH CAROLINA DURING THE AFTERNOON AND THROUGH THE EVENING.
THE SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY DIMINISH OVERNIGHT...
WITH MOST AREAS SHOWING MVFR CONDITIONS IN FOG LATE TONIGHT. AREAS
WITH DEEPER MOISTURE...SUCH AS TOWARD KFAY AND KRWI...COULD HAVE
PERIODS OF IFR CONDITIONS IN CEILING AND VISIBILITY LATE TONIGHT AND
INTO WEDNESDAY MORNING.

AFTER ANY MVFR OR IFR CONDITIONS LIFT WEDNESDAY MORNING...ISOLATED
THUNDERSTORMS ARE AGAIN POSSIBLE MAINLY TOWARD THE TRIAD LATE IN THE
DAY...AND TOWARD THE SANDHILLS AND COASTAL PLAIN. A FEW
THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...ESPECIALLY NORTH OF
KFAY. AGAIN...LOCAL MVFR AND IFR CONDITIONS COULD OCCUR IN THE MOIST
AIR MASS OVERNIGHT WEDNESDAY. UNTIL A FRONT MOVES THROUGH LATE IN
THE WEEK...EXPECT AREAS OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LATE NIGHT AND EARLY MORNING AREAS OF STRATUS
AND FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NEAR TERM...DJF/BL
SHORT TERM...BL
AVIATION...DJF
Hazardous weather outlook, Jun 9, 10:06 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1006 AM EDT TUE JUN 9 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1006 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. FREQUENT
LIGHTNING...AND LOCALIZED POOR DRAINAGE FLOODING WITH ANY SLOW
MOVING STORM...MAY ALSO OCCUR. THE GREATEST THREAT FOR SEVERE
WEATHER SHOULD COME BETWEEN 3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WHILE A HOT AND HUMID AIRMASS IN PLACE OVER CENTRAL NORTH CAROLINA
WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY...THE
GREATEST FOR SEVERE STORMS WILL OCCUR LATE THURSDAY AND INTO
FRIDAY AS A WEAK SURFACE BOUNDARY CROSSES THE AREA. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER THAT OCCURS.

DJF

In the hours before

Special weather statement, Jun 9, 1:36 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
136 PM EDT TUE JUN 9 2009

NCZ027-041-042-091830-
JOHNSTON-NASH-WAKE-
136 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF NASH...WAKE
AND JOHNSTON COUNTIES THROUGH 230 PM EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
DEVELOPING OVER WENDELL...MOVING SOUTHEAST AT 5 TO 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE WENDELL...LINWOOD...
AND EMIT.

SMALL HAIL...GUSTY WINDS TO AROUND 40 MPH...BRIEFLY HEAVY RAIN AND
LIGHTNING CAN BE EXPECTED. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED
PLANTS...AND LAWN FURNITURE COULD BE BLOWN AROUND. MOVE INDOORS AS
STORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF
LIGHTNING.

DJF
Special weather statement, Jun 9, 1:59 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE JUN 9 2009

NCZ086-091845-
HOKE-
159 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE COUNTY THROUGH 245 PM
EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SILVER CITY AND JUST NORTH OF RAEFORD...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE RAEFORD AND ROCKFISH.

SMALL HAIL...GUSTY WINDS OF AROUND 40 MPH...BRIEFLY HEAVY RAIN AND
LIGHTNING CAN BE EXPECTED WITH THE STORM. THE WINDS ARE CAPABLE OF
BLOWING AROUND LIGHT OBJECTS SUCH AS TRASH CANS AND LAWN FURNITURE.
REMEMBER THAT TREES OFFER NO PROTECTION FROM LIGHTNING.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:04 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke56 min
Jun 9, 3:14 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne46 min
Jun 9, 3:36 PM EDTSevere Thunderstorm WarningRAHHalifax20 min
Jun 9, 4:18 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax57 min
Jun 9, 4:30 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston35 min
Jun 9, 4:43 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax3 hr
Jun 9, 4:59 PM EDTFlash Flood WarningRAHEdgecombe, Halifax3 hr
Jun 9, 5:02 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland28 min
Jun 9, 5:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Warren59 min
Jun 9, 5:42 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 9, 6:10 PM EDTSevere Thunderstorm WarningRAHRichmond21 min
Jun 9, 6:18 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson57 min
Jun 9, 6:24 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph51 min
Jun 9, 7:00 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond60 min
Jun 9, 7:10 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth50 min
Jun 9, 7:13 PM EDTFlash Flood WarningRAHNash56 min
Jun 9, 7:14 PM EDTSevere Thunderstorm WarningRAHRandolph46 min
Jun 9, 7:19 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Vance56 min
Jun 9, 7:46 PM EDTSevere Thunderstorm WarningRAHDavidson44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.